Alert archive / California / Beach Hazards Statements in 2019

Beach Hazards Statement 2, NWS Los Angeles, CA

January 7, 2019Los Angeles County, California

NWS Los Angeles, CA issued this beach hazards statement at Jan 7, 2019, 1:23 PM PST for Los Angeles County, California. It took effect at Jan 8, 2019, 10:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 7, 2019, 1:23 PM PST (21:23 UTC)
In effect from
Jan 8, 2019, 10:00 PM PST
Expired
Jan 7, 2019, 9:13 PM PST
In force
Issued by
NWS Los Angeles, CA

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2019-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2019-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1070 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

243 
WHUS46 KLOX 072123
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
123 PM PST Mon Jan 7 2019

CAZ034-035-039>041-087-080530-
/O.NEW.KLOX.BH.S.0002.190109T0600Z-190111T0200Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
Santa Barbara County South Coast-Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Catalina and Santa Barbara Islands-
123 PM PST Mon Jan 7 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM TUESDAY EVENING THROUGH
THURSDAY AFTERNOON...

A series of storms in the next week will generate a very large
west swell by Tuesday night with this swell expected to produce 
an extended period of high surf along the west and northwest 
facing beaches of Southwest California. The surf will affect the 
west and northwest facing beaches of the central coast beginning 
Tuesday night and continuing all the way through the upcoming 
weekend. The surf on Tuesday night into Thursday will be 
particularly high with breakers of 17-22 feet, and a High Surf 
Warning may be necessary during this period. High surf of this 
nature will often produce breaking waves across the entrance to 
Morro Bay Harbor, causing dangerous conditions for local mariners.
There may also be minor flooding of the immediate coast during 
the time of high tides and dangerous rip currents at any time.

This west swell will also greatly impact the west facing beaches
of Los Angeles and Ventura counties, and produce high surf at any
west facing beaches in southern Santa Barbara county as well.
Breakers of 6 to 12 feet with max sets to 14 feet will be possible
at west facing beaches south of Point Conception. Ventura County
should have the best chance for large breakers with breaking 
waves possible across the entrance to Ventura Harbor. Minor
flooding of the immediate coast is possible during the time of 
high tide and dangerous rip currents will be possible at any time.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Swim near a
lifeguard. If caught in a rip current, relax and float. Don't
swim against the current. If able, swim in a direction following
the shoreline. If unable to escape, face the shore and call or
wave for help.

&&

$$

Sweet
1 follow-up statement
696 
WHUS46 KLOX 080513
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
913 PM PST Mon Jan 7 2019

CAZ034-035-081330-
/O.CAN.KLOX.BH.S.0002.190109T0600Z-190111T0200Z/
/O.NEW.KLOX.SU.W.0001.190109T0600Z-190110T0400Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
913 PM PST Mon Jan 7 2019

...HIGH SURF WARNING IN EFFECT FROM 10 PM TUESDAY TO 8 PM PST
WEDNESDAY...
...BEACH HAZARDS STATEMENT IS CANCELLED...

The National Weather Service in Los Angeles/Oxnard has issued a
High Surf Warning for the beaches along the Central Coast. This
warning is in effect from 10 PM Tuesday to 8 PM PST Wednesday and
replaces the Beach Hazards Statement.

* SURF...The surf will build rapidly to dangerous and damaging
  levels overnight Tuesday. Surf between 17 and 22 feet with sets
  to 26 feet are expected at west-facing beaches during the peak
  of the surf event on Wednesday. Surf will likely subside through
  Wednesday night and the warning will likely be converted to a
  high surf advisory. High surf will likely continue into 
  Thursday.

* SURF ZONE HAZARDS...Dangerous and powerful breaking waves are
  likely along with strong rip currents and longshore currents.
  Swimmers are advised to remain out of the water during this
  time. Boaters are advised to use caution nearshore since swells
  of this magnitude having a history of capsizing boats.

* COASTAL FLOODING...Coastal flooding is possible with this surf
  event, especially during times of high tide. Minor tidal
  overflows are likely with surf this large. Normally, dry areas
  of the beach will be inundated with water quickly. Walkways,
  parking lots and other beach parking areas could be flooding due
  to tidal overflows, including the Oceano Dunes Recreation Area.
 
* TIDES...A high tide around 5 feet is expected around 11 am
  Wednesday, followed by a low tide near 0 feet between 6 and 630
  pm.

* IMPACTS...Powerful waves and strong rip currents will pose an 
  exceptional risk of ocean drowning and damage to coastal 
  structures like piers and other jetties. Large breaking waves 
  can cause injury...wash people off beaches and rocks...and 
  capsize small boats near shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Warning indicates that dangerous...battering waves
will pound the shoreline. This will result in life-threatening
conditions. Swim near a lifeguard. If caught in a rip current,
relax and float. Don't swim against the current. If able, swim in
a direction following the shoreline. If unable to escape, face
the shore and call or wave for help.

&&

$$

CAZ039>041-087-081330-
/O.CAN.KLOX.BH.S.0002.190109T0600Z-190111T0200Z/
/O.NEW.KLOX.SU.Y.0002.190109T1200Z-190111T0400Z/
Santa Barbara County South Coast-Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Catalina and Santa Barbara Islands-
913 PM PST Mon Jan 7 2019

...HIGH SURF ADVISORY IN EFFECT FROM 4 AM WEDNESDAY TO 8 PM PST
THURSDAY...
...BEACH HAZARDS STATEMENT IS CANCELLED...

The National Weather Service in Los Angeles/Oxnard has issued a
High Surf Advisory for the beaches in Santa Barbara, Ventura, and
Los Angeles Counties, including Santa Barbara and Catalina Islands.
This advisory is in effect from 4 AM Wednesday to 8 PM PST 
Thursday and replaces the Beach Hazards Statement.

* SURF...Breakers of 6 to 12 feet with max sets to 14 feet will be
  possible at west-facing beaches south of Point Conception
  between early Wednesday morning and Thursday evening. There is a
  chance that surf could reach damaging levels near Ventura and a
  High Surf Warning could be issued at a later time.

* SURF ZONE HAZARDS...Dangerous and powerful breaking waves are
  likely along with strong rip currents and longshore currents.
  Swimmers are advised to remain out of the water during this
  time. Boaters are advised to use caution nearshore since swells
  of this magnitude having a history of capsizing boats.
 
* COASTAL FLOODING...Coastal flooding is possible with this surf
  event, especially during times of high tide. Minor tidal
  overflows are likely with surf this large. Normally, dry areas
  of the beaches, walkways, and parking lots could become
  inundated with water rapidlydue due to tidal overflows. 

* TIDES...A high tide around 5 feet is expected between 10 and 
  1030 am Wednesday, followed by a low tide near 0 feet around 545
  pm.

* IMPACTS...There is an increased risk for ocean drowning. Rip
  currents can pull swimmers and surfers out to sea. Large
  breaking waves can cause injury...wash people off beaches and
  rocks...and capsize small boats near shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area...producing localized beach erosion and
dangerous swimming conditions. Swim near a lifeguard. If caught
in a rip current, relax and float. Don't swim against the
current. If able, swim in a direction following the shoreline. If
unable to escape, face the shore and call or wave for help.

&&

$$

Hall/ASR

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this beach hazards statement went out at Jan 7, 11:13 AM PST, 2 hours 10 minutes earlier.

Area forecast discussion, Jan 7, 11:13 AM PST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
1113 AM PST Mon Jan 7 2019

.SYNOPSIS...07/750 AM.

Light to moderate rain will continue to fall this morning along
the coast before drying out this afternoon. A ridge will bring
mostly clear skies tomorrow with near normal temperatures. A storm
system will likely bring light rain to the Central Coast on
Wednesday. More significant precipitation across the area is
expected on Friday and Sunday.

&&

.SHORT TERM (TDY-WED)...07/910 AM.

***UPDATE***

Very light rain is falling over the area from southern Santa
Barbara County through eastern Los Angeles County. Rainfall rates
are only a few hundredths of an hour, and will continue at that
strength for another couple of hours gradually becoming more
scattered and then ending by the afternoon. Temperatures, while
still below normal, are largely above yesterday's as the post-
frontal cold air mass has moved on, and the clouds prevented the
radiational cooling that made it so cold last week. The high winds
in Antelope Valley and the Ventura and Los Angeles County
mountains are dropping off and the wind advisories and warning
should be good to expire at 10 am.

***From Previous Discussion***

A classic orographically driven system is currently over the area.
A juicy PW plume with values ranging between 1.0 and 1.15 inches.
is over the area. This plume is interacting with a strong S to N
pressure gradient (+10 MB from KLAX to KSFO) which is forcing this
moisture up the E-W facing mtn ranges and is generated long
lasting light to moderate rainfall rates. As is so ofter the case
with this type of system the rainfall maximum is occuring across
the SBA south coast and the western potion of VTA county where 1
to 3 inches have fallen. The system also produced 1 to 3 inches
of rain yesterday evening across the coastal slopes to the north
Morro Bay. Away from these orographically favorable areas the
coasts and vlys from SLO to VTA county have seen a quarter to a
half inch of rain. The inland areas and LA county have seen much
less rainfall. During the rest of the morning the system will
slowly wring itself out. Still another half inch with local three
quarter inch amounts are possible from the SBA southcoast to the
coastal slopes of western VTA county. The west of the area coastal
areas may see another quarter to a third of an inch although
places in LA county may only see about a tenth of an inch. The
inland areas will not see much additional rain either. Due to the
fact that the precipitation process is so low to the ground the
radars are not doing a good job of capturing this event. The south
flow has raised snow levels to over 7000 feet and snow is not a
threat a with this system.

The other interesting part of this storm is the winds. A mtn wave
has formed in the south to north flow across the San Gabriel mtns
and it has sfc in the Lake Palmdale area where gusts to 75 mph
have been observed. These strong winds will continue into mid
morning.

It will be a mostly cloudy day for the most part and max temps
will come in several degrees blo normal.

The system will dry out this afternoon and by the evening the area
will be rain free.

A fast moving pop up ridge will bring mostly clear skies, dry
conditions and near normal temps to the area on Tuesday.

On Wednesday a cold 525 DM upper low will ride up the backside of
Tuesday's ridge and into the PAC NW. This trajectory will keep
most of the energy and moisture associated with this storm to the
north of the area. Light rain will likely make it across the
Central Coast Wednesday morning and last through the day. Both the
GFS and the EC drag some rain into southern SBA county and VTA
counties either late Wednesday afternoon or evening while the NAM
keeps things dry. There is a chc some shower activity could
persist overnight across SBA and VTA counties due to the slow
progression of the weak front. No mdl really brings much if any
rain to LA county. The Central Coast could see up to an inch of
rain esp the NW corner of SLO county but elsewhere there should be
much less rainfall.

.LONG TERM (THU-SUN)...07/314 AM.

A very weak ridge pops up on Thursday bringing dry and mild
conditions to the area.

GFS and EC continue to agree that a low latitude trof will swing
through southern third of the state on Friday. followed by a
transitional ridge on Saturday and then another cold trof on
Sunday. The mdls have become pretty consistent in this thinking
although there are plenty of differences in the details between
the two mdls and individual runs. But right now it looks like both
systems will bring significant precipitation to the entire
forecast area.

&&

.AVIATION...07/1905Z.

At 1800Z, there was no marine layer or marine inversion at KLAX.

Very low confidence in 18Z TAF package.  Light rain, and
associated MVFR/IFR conditions, were starting to come to an end,
but overall went more pessimistic with sky cover. Broken skies may
last longer than earlier indicated. Changes between flight
categories will be chaotic, leading to low confidence forecast.
However from late this afternoon through tonight, moderate
confidence in VFR conditions for most sites.

KLAX...Low confidence in 18Z TAF. CIGs and VSBYs will vary through
the afternoon. Broken skies will likely continue into tonight.
Moderate confidence in easterly winds around 10 knots through 00Z,
although speeds will decrease during the afternoon. For tonight,
a 50 percent chance of VFR conditions.
KBUR...Low confidence in 18Z TAF. CIGs and VSBYs will vary
through the afternoon. Broken skies will likely continue into
tonight. For tonight, a 50 percent chance of VFR conditions.

&&

.MARINE...07/1022 AM.

For the Outer Waters, good confidence in current forecast. Winds
and seas will remain below Small Craft Advisory (SCA) levels
through tonight. On Tuesday and Wednesday, southeast winds will
increase once again with a 60% chance of SCA level winds. After
a lull on Thursday, there is a 60% chance of SCA level southeast
to south winds on Friday. Additionally, a large, long-period,
westerly swell will move into the waters on Wednesday and Thursday
with SCA level seas likely.

For the Inner Waters north of Point Sal, good confidence in
current forecast. There is a 60% chance of SCA level southeast
winds Tuesday and Wednesday then again on Friday.

For the Inner Waters south of Point Conception, good confidence in
current forecast. There is a 50-70% chance of SCA level seas on
Wednesday and Thursday with the highest chances across the Santa
Barbara Channel. On Friday, there is a 60% chance of SCA level
southeast winds.

&&

.BEACHES...07/1113 AM.

Models are currently forecasting another round of a large, long
period, westerly swell on Wednesday and Thursday. Based on
forecast swell heights, high surf conditions are likely across
west-facing beaches Wednesday and Thursday with possible warning
conditions on the central coast and an advisory needed south of
Point Conception. A Beach Hazards Statement will be issued this
afternoon.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

.HAZARD POTENTIAL OUTLOOK (WED-SUN).

A couple of storm systems may bring precipitation impacts to the
region Wednesday and again Friday and Sunday. There will be the
possibility of impacts to the recent burn areas of Los Angeles and
Ventura Counties for the late week storms.

High surf is possible again at many area beaches Wednesday and
Thursday.

&&

PUBLIC...Rorke
AVIATION...Sweet
MARINE...Sweet
BEACHES...Sweet
SYNOPSIS...Stewart

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 6, 9:44 PM PSTAreal Flood AdvisoryLOXSanta Barbara5 hr
Jan 6, 11:46 PM PSTHigh Wind WarningLOX10 hr
Jan 7, 2:11 AM PSTAreal Flood AdvisoryLOXVentura109 min

Nearby

Beach Hazards Statements in California, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.